Tennessee, 2008

Hail and Damaging Winds in Tennessee, June 13, 2008

June 13, 2008 · NWS MEG · 7 events in 3 counties and zones

Warm and humid conditions out ahead of an approaching cold front allowed for showers and thunderstorms to develop during the afternoon and evening hours of June 12th and 13th. Some storms quickly became severe and produced large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Warm and humid conditions out ahead of an approaching cold front allowed for showers and thunderstorms to develop during the afternoon and evening hours of June 12th and 13th. Some storms quickly became severe and produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 13, 2:25 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT FRI JUN 13 2008

.DISCUSSION...

WARM AND HUMID AIRMASS REMAINS OVER THE MIDSOUTH THIS
AFTERNOON...WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S WHERE IT
HASNT RAINED YET AND DEWPOINTS IN THE LOWER 70S. AS A
RESULT...AIRMASS HAS BECOME VERY UNSTABLE WITH SBCAPES BETWEEN
2500-3000 AND LI/S BETWEEN -4 AND -6. NUMEROUS PULSE
TYPE/DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
PARTS OF NORTH MISSISSIPPI AND WEST TENNESSEE THROUGH THE EARLY
EVENING HOURS.

UPPER LEVEL RIDGE WHICH HAS BEEN IN CONTROL OF THE MIDSOUTH WEATHER
WILL BEGIN TO WEAKEN SOME AS UPPER LEVEL SYSTEM CONTINUES TO MOVE
ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW A WEAK FRONTAL BOUNDARY
TO APPROACH THE MIDSOUTH FROM THE NORTHWEST. ABUNDANT INSTABILITY
AND STRONGER WINDS ALOFT WILL BE PRESENT AS THE BOUNDARY ENTERS THE
NORTHERN AREAS OF THE MIDSOUTH...SO A FEW STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. HOWEVER...WOULDNT BE SURPRISED TO SEE
ADDITIONAL DEVELOPMENT SOUTH OF THIS AREA AS NUMEROUS OUTFLOW
BOUNDARIES FROM DIURNAL CONVECTION MAY SERVE AS A RENEWED FOCUS FOR
THUNDERSTORM DEVELOPMENT AS BOUNDARY SAGS TO THE SOUTH. RETAINED THE
LIKELY POPS ACROSS THE NORTH/NORTHWEST AND TAPERED OFF TO SLIGHT
CHANCES OVER FAR SOUTHEAST AREAS.

THE FRONT WILL CONTINUE TO WEAKEN AS IT CONTINUES TO DRIFT SOUTH
ACROSS THE REGION ON SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY
WILL SHIFT TO NORTH MISSISSIPPI SATURDAY AS AIRMASS WILL REMAIN
UNSTABLE.  SOMEWHAT DRIER AIR WILL MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL... AND PARTS OF WEST
TENNESSEE...WHICH WILL END SHOWER AND THUNDERSTORM ACTIVITY OVER
THESE PARTS.

THE ENTIRE FORECAST AREA WILL BE RAIN-FREE ON SUNDAY AS HIGH
PRESSURE AND WEAK RIDGING SETTLES BACK ACROSS THE REGION.
TEMPERATURES WILL CLIMB INTO THE LOWER 90S UNDER MOSTLY SUNNY
SKIES.

HEADING INTO THE NEXT WEEK...NORTHWEST FLOW WILL DEVELOP ACROSS THE
MIDSOUTH AS SOUTHWEST RIDGE AND EASTERN CONUS TROUGH BECOMES
ESTABLISHED. THIS WILL ALLOW FOR FAST MOVING DISTURBANCES TO QUICKLY
DIVE SOUTHEAST ACROSS THE FORECAST AREA. INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THROUGHOUT THE COURSE OF
NEXT WEEK...BUT TIMING EACH INDIVIDUAL QUICK MOVING IMPULSE WILL BE
DIFFICULT TO RESOLVE THIS FAR OUT. FIRST DISTURBANCE APPEARS TO DROP
DOWN ON MONDAY MORNING WITH ANOTHER IMPULSE ON TUESDAY. NOT TOO
CONFIDENT AT THIS TIME AS THERE EXISTS SOME TIMING AND STRENGTH
ISSUES BETWEEN THE GFS AND EURO. POPS IN THE EXTENDED WILL MOST
LIKELY HAVE TO BE REFINED IN SUBSEQUENT FORECASTS AS MODEL
DISCREPANCIES WILL HOPEFULLY BE RESOLVED. THEREFORE...ONLY SLIGHT
END POPS WERE MAINTAINED THROUGHOUT THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  89  70  94 /  50  30  10  10
MKL  70  88  63  91 /  60  30  10  10
JBR  70  89  65  93 /  60  20  10  10
TUP  71  88  67  92 /  30  50  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

TAB

In the hours before

Special weather statement, Jun 13, 12:26 PM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT FRI JUN 13 2008

TNZ055-131915-
DECATUR TN-
126 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DECATUR COUNTY IN TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES SOUTHWEST OF DECATURVILLE AT 126 PM
CDT...MOVING NORTHEAST AT 14 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.
Special weather statement, Jun 13, 12:30 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT FRI JUN 13 2008

MSZ004-005-131900-
ALCORN MS-TIPPAH MS-
130 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES SOUTHWEST OF THEO AT 130 PM CDT...
MOVING NORTHEAST AT 21 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN AND TIPPAH COUNTIES...INCLUDING THE CITY OF
CORINTH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 200 PM CDT.
Local storm report, Jun 13, 1:02 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       OLIVE BRANCH            34.95N 89.83W
06/12/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            A WAREHOUSE ROOF COLLAPSED ON HIGHWAY 305 JUST SOUTH OF
            HIGHWAY 78. DOPPLER RADAR ESTIMATED 1.75 INCHES OF RAIN
            IN 15 MINUTES.

0258 PM     TSTM WND DMG     OLIVE BRANCH            34.95N 89.83W
06/12/2008                   DESOTO             MS   TRAINED SPOTTER

            APPROXIMATELY 17 TREES SNAPPED IN OLIVE BRANCH.

0415 PM     FLASH FLOOD      PITTSBORO               33.94N 89.34W
06/12/2008                   CALHOUN            MS   LAW ENFORCEMENT

            WIDESPREAD FLOODING IN PITTSBORO. WATER REPORTED IN LOCAL
            JAIL.

&&

MBS
Special weather statement, Jun 13, 1:13 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI JUN 13 2008

MSZ006-009-132015-
TISHOMINGO MS-PRENTISS MS-
213 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF BURTON AT 213 PM CDT...MOVING
NORTHEAST AT 19 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF
IUKA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jun 13, 5:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI JUN 13 2008

ARZ009-MOZ113-140015-
CLAY AR-DUNKLIN MO-
631 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM MALDEN TO 4 MILES WEST OF GREENWAY
AT 631 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL...MALDEN AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 13, 5:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT FRI JUN 13 2008

TNZ003-140015-
WEAKLEY TN-
654 PM CDT FRI JUN 13 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CRONANVILLE AT 654 PM
CDT...MOVING EAST AT 21 MPH.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 13, 6:10 PM CST to 6:15 PM CST
Where
Henry County, 15.01 mi WSW of North Midway to 11.31 mi W of North Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.433, -88.764

Straight line winds knocked down trees on Reed Road and Austin Springs Road near Latham in Northern Weakley County.

Thunderstorm Wind, Obion

When
June 13, 7:05 PM CST to 7:10 PM CST
Where
Obion County, 0.75 mi WNW of Union City to Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.423, -89.063

Straight line winds knocked down numerous trees and power lines in Union City.

Hail, Henry

When
June 13, 7:50 PM CST to 7:55 PM CST
Where
Henry County, Cottage Grove
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.380, -88.480

Strong Wind, Henry

When
June 13, 7:50 PM CST to 7:55 PM CST
Where
Henry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Strong winds knocked down numerous trees throughout Cottage Grove.

Thunderstorm Wind, Gibson

When
June 13, 7:50 PM CST to 7:55 PM CST
Where
Gibson County, 0.31 mi SSW of Yorkville to 0.3 mi SE of Dyer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.096, -89.122

Straight line winds knocked down several trees between Yorkville and Dyer.

Thunderstorm Wind, Gibson

When
June 13, 8:02 PM CST to 8:07 PM CST
Where
Gibson County, 0.43 mi WNW of Trenton to 0.26 mi NNW of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.983, -88.937

Straight line winds knocked down two large trees blocking Christmasville Road in Trenton.

Hail, Henry

When
June 13, 8:05 PM CST to 8:10 PM CST
Where
Henry County, 2 mi N of Paris
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.329, -88.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120780, 120808, 120809, 120811, 120817, 120821, 120823.